Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 293, NWS Sioux Falls, SD

July 31, 2001Bon Homme County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 31, 2001, 9:58 PM CDT for Bon Homme County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 31, 2001, 9:58 PM CDT (02:58 UTC)
Expired
Jul 31, 2001, 10:30 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Bon Homme County, SD

The radar

The Sioux Falls radar (KFSD), 120 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 31, 5:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2368 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 010258
SVRFSD

SDC009-010330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 PM CDT TUE JUL 31 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 1030 PM CDT

* AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF AVON...OR ABOUT 28 MILES
  NORTHWEST OF BLOOMFIELD...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TYNDALL AROUND 1010 PM CDT
  TABOR AROUND 1025 PM CDT

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STA7Y AWAY FROM WINDOWS.

LAT...LON 4304 9810 4284 9811 4287 9766 4303 9770

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 8:45 PM CDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 31, 8:45 PM CDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
845 PM CDT TUE JUL 31 2001

NMRS TS HAS FIRED AHD OF SFC PRE-FRONTAL TROF LINE IN CNTRL NEB.
COUPLE OF THINGS GOING ON WITH THIS IN EXPLAINING WHY THESE CELLS
ARE HAVING A HARD TIME SUSTAINING ONCE THEY CROSS THE BRDR INTO SD.
LOOKING AT THE NEW 00Z RUC40...THE JET STAYS PRETTY MUCH QS TNGT NW
OF THE RGN...LEAVING CNTRL NEB IN THIS BEST RIGHT REAR QUAD ENTRANCE
AREA. SINCE THE JET DOESN'T MOVE...SD REALLY NEVER GETS IN THIS AREA
MUCH AT ALL TNGT. IN ADDN...THE NEAR SFC WINDS HAD MUCH BETTER SPEED
CONVERGENCE IN CNTRL NEB...WANING AS IT MOVES NWD. THE FACT THAT THE
WIND SHIFT LINE HAS PROGRESSED INTO CNTRL SD GIVING DIRECTIONAL
CONVERGENCE IS ATLEAST KEEPING SOME OF THIS TS SUSTAINED. BUT IT WL
HAVE A HARD TIME MOVG MUCH FURTHER EWD TNGT DUE TO THE ANEMIC PACE
OF THE SFC BNDRY'S EWD PROGRESS. IN FACT...THE NEW RUC40 SHOWS THE
SFC BNDRY STILL JUST WEST OF A KBKX TO KYKN LINE AT 12Z WED.

ALREADY UPDATED THE ZONES EARLIER TO TAKE OUT THE HEAT ADV THIS
EVENING...AND TO FINE TUNE THE WIND SHIFT LINE WHICH IS MUCH SLOWER
THAN EARLIER ANTICIPATED. THEREFORE HAD TO TWEEK SOME LOWS ALSO WITH
THE SRLY FLOW OVR MUCH OF THE CWA CONITNUING. IT IS INTERESTING TO
SEE WWRD MOVG OUTFLOW BNDRYS ON THE KLNX 88D...WHICH KIND OF TELLS
THE STORY ON HOW FAST THE LOW LVL FRONT IS MOVG.

.FSD...NONEE
 FUHS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:54 PM CDTSevere Thunderstorm WarningFSDCharles Mix36 min
Jul 31, 9:29 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix31 min
Jul 31, 9:38 PM CDTSevere Thunderstorm WarningFSDBon Homme22 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.